The People's Perspective on Medicine

What Accounts for Blood Tests Showing Liver Failure?

When blood tests point to liver failure, you need to figure out quickly whether drugs or supplements you are taking could be responsible.

Liver failure is a frightening situation. This organ protects your body from toxins and provides many enzymes crucial to the digestive process. Consequently, when blood tests show liver failure, patients and physicians need to take note and figure out why.

What Is Behind This Case of Liver Failure?

Q. I have been sick for about seven weeks. Blood tests showed liver failure although I never drank. Repeat tests three weeks later showed normal labs.

The liver doctor I saw insisted the elevated liver enzymes were from taking “supplements” although I assured him several times I don’t take supplements. I do use a few spices and herb teas, mostly grown in my own garden. I use fresh ginger and fresh turmeric, some of which I grow.

Supplements or Drugs as Causes of Liver Failure:

The liver specialist said I must NEVER use any supplement and never any spice or herb tea because it is not regulated by the FDA. He overlooked the fact that for several years I took drugs that were dangerous. Some were recalled, like Hismanal. I took valsartan for several years before learning it contained a carcinogen. So does Zantac but the FDA hasn’t recalled it.

I do not understand why this physician can’t see that the FDA is of little use in regulating anything. Patients are at a disadvantage and medicine is more and more run as a business, interested only in the bottom line.

Certain Herbal Medicines Can Harm the Liver:

A. We are so sorry to hear that you have been ill. The liver doctor is no doubt aware that a few herbal supplements such as kava extract, black cohosh, green tea extract and germander can be harmful to the liver (Food and Chemical Toxicology, Sep. 2017). On the other hand, as you point out, there are hundreds of drugs that can cause liver failure (Expert Review of Gastroenterology and Hepatology, Jan. 2018). 

Do You Take a Pain Reliever That Could Harm Your Liver?

A review of drug-induced liver injury found that the common pain reliever acetaminophen is the most common culprit. Acetaminophen is also known as APAP and is often sold under the brand name Tylenol. In other parts of the world, it is called paracetamol. Nearly half of Americans with acute liver failure suffered liver injury from acetaminophen taken at high doses or for long periods of time. The maximum recommended dose is 4,000 mg/day for adults and 50-75 mg/kg/day for youngsters (Pharmacogenetics & Genomics, Aug. 2015).

Part of the problem, the authors noted, is that acetaminophen is included in many different medications. As a consequence, patients may find it hard to determine if they may be taking too much. In addition, health care personnel may prescribe or administer drugs for pain without realizing they could put a person over the top for toxicity (Clinics in Laboratory Medicine, Dec., 2016).

Other Medicines That Could Damage the Liver:

Hundreds of other medications may also contribute to liver injury, so physicians and patients need to be alert for signs of liver trouble (AACN, Oct-Dec, 2016). Some possible culprits include methotrexate, anticonvulsants and antibiotics.

Combining medications that may be toxic to the liver could increase the possibility of harm. Because diagnosis can be challenging, symptoms such as abdominal pain, nausea, fever, fatigue or jaundice should prompt laboratory testing of liver enzymes.

Keep Checking Liver Function:

We encourage you to monitor liver function periodically to make sure the abnormal test results were an anomaly. If your tests again show a problem, you may need to recruit a sympathetic specialist to figure out the cause. 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4- 23 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
  • Brown AC, "Liver toxicity related to herbs and dietary supplements: Online table of case reports. Part 2 of 5 series." Food and Chemical Toxicology, Sep. 2017. DOI: 10.1016/j.fct.2016.07.001
  • Thakkar S et al, "The Liver Toxicity Knowledge Base (LKTB) and drug-induced liver injury (DILI) classification for assessment of human liver injury." Expert Review of Gastroenterology and Hepatology, Jan. 2018. DOI: 10.1080/17474124.2018.1383154
  • Mazaleuskaya LL et al, "PharmGKB summary: Pathways of acetaminophen metabolism at the therapeutic versus toxic doses." Pharmacogenetics & Genomics, Aug. 2015. doi: 10.1097/FPC.0000000000000150
  • Ciejka M et al, "Drug toxicities of common analgesic medications in the emergency department." Clinics in Laboratory Medicine, Dec., 2016. doi: 10.1016/j.cll.2016.07.003.
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 9 comments
Comments
Add your comment

I have gotten a previous elevated liver enzyme ALT reading due to ginkgo biloba. I know that SAMe is an excellent liver detox. However, liver detoxes are supposed to be done in the fall and spring from what I have learned. Relying on docs for your health is just about useless today. Get yourself a blood test. There are many places you can do this without a doc these days. Look it up yourself, and research your meds and supplements.

I had asked my brother-in-law’s doctor several times to run an indirect bilirubin after he was diagnosed with liver failure. It came back elevated.He finally conceded and was able to treat him for the sepsis he had been treated for previously and recovered.

Was it actually your blood? In my case there was a mixup in the blood drawn. When I talked to the lab director about the false readings, he said “Well, didn’t you check the label on the syringe?” I do now, and discovered more than once there was no label. It’s put on after the draw. One day the phlebotomist was taking xrays so the nurse took my blood. No label was on the syringe. When I questioned that, she put a blank label on and wrote my name on it. Apparently the phlebotomist is the only one who can print out a label. The error caused my doctor to over prescribe thyroid meds and my hair fell out. This happened on my first visit a year ago and I see no change in procedures.

I’ve heard for a long time that comfrey can harm the liver. Also maybe chaparral?

The liver “provides many enzymes crucial to the digestive process”??? Really? Please tell me their names. I can name bile acids – which aren’t enzymes. I thought that the pancreas did the heavy lifting in the digestive enzyme department.

Also, heavy exercise changes enzymes and can look like liver failure. Check it out.

Strenuous exercise can indeed cause elevated liver enzymes. Here’s a link to a case report: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5158103/

I am a retired M.D. with an elevated alkaline phosphatase no one can explain. Usually doctors will jump on the “Fatty Liver “diagnosis, as many Americans are obese, but that does not apply in my case.

I am on many meds periodically, and WISH I knew which one(s) might be harming my liver. Americans really do need to be careful with Acetominophen –we are in a ” Catch 22″ situation with narcotics being maligned because of some people using them destructively, yet our previously most common Med for pain is now being shown to be harmful with regular use. Aspirin is a good Med but also risky with chronic use.

By the way , just yesterday my local pharmacist taught me something new: Buy ASA in small quantities, and avoid it if it has a strong Vinegar-type smell because it will have a relatively short shelf life. I am so blessed to have a great pharmacist involved in my healthcare. She has solved many medical riddles —just not the Alk. Phosphatase one.

I wish the article had discussed specific vitamins and other supplements that could affect liver tests.

* Be nice, and don't over share. View comment policy^